By

Rebound Headaches a Risk With Trexima

“Do you need a naproxen dose every time you need a triptan dose?” Headache specialist Christina Peterson weighed in on the Trexima discussion with that brilliant question.

As bad as it is to make money by ill-informing consumers, that’s nothing compared to the possibility of worsening patients’ headaches.

Dr. Peterson pointed out that “many [headache specialists] recommend combining them–as an initial dose at headache onset. The potential danger could lie in a second or further subsequent dose.” This danger comes from medication overuse headache (commonly referred to as rebound headache or MOH).

This is as it sounds: Taking too many painkillers (and some other drugs) can lead to more frequent headaches. These more frequent headaches lead to taking more painkillers. And the cycle goes on.

So, while taking naproxen with the first dose of Imitrex during a migraine can be helpful, taking it with further doses can lead to more harm in the long run. As Dr. Peterson says, it’s unlikely that insurance companies are going to be willing to pay for a prescription for Trexima and one for plain old Imitrex in the same month.

Here’s her full comment:

No. That question, which desperately needs to be answered, has not been answered. That head-to-head study has not been done. Why? Nobody stands to gain financially from the answer. Nobody except, of course, you and me–the consumers.

True–there is not likely to be any advantage of Trexima over taking an Imitrex plus an equivalent dose of naproxen sodium. There is no voodoo in the combination.

Could there be harm, though? This is why the FDA is taking so long to look at Trexima. I don’t think the concept of sumatriptan (or any other triptan) plus naproxen sodium is inherently dangerous. Many of us recommend combining them–as an initial dose at headache onset. The potential danger could lie in a second or further subsequent dose. Do you need a naproxen dose every time you need a triptan dose?

I have concerns that in the hands of doctors and patients who do not understand the intricacies of medication overuse headache–i.e., most–this combination product could result in an increased risk of excessive dosing in the frequent headache sufferer, possibly resulting in an increased number of headaches.

And I think we all know how slim the likelihood is that an insurance carrier will reimburse both a prescription of Trexima and plain Imitrex in a given month.

9 Responses to Rebound Headaches a Risk With Trexima

  1. Julie says:

    Once again, another excellent post by Dr. Peterson. She’s the best!

    ********
    Agreed!

    Kerrie

  2. James says:

    Thanks for posting this! It’s so refreshing after the hundreds of articles and press releases explaining why Trexima will be the answer to everyone’s problems.

    Excellent post. Thanks! And it raises a lot of related issues, for sure.

    *********
    Thanks! I get so angry when one drug or treatment (like nerve stimulation) is hyped as the cure-all. It makes it sound so easy.

    Kerrie

  3. john says:

    trexima is a miracle and the combination does in fact produce results that cannot be achieved by taking separte meds.The fda testing proves this to be true.Try it yourself and see you can always elect to stop but for those millions who suffer it will be your miracle

  4. JoJoLee says:

    Imitrex did not get rid of my migraines. I had migraines for 3 months non-stop and I tried Imitrex, Amerge and one other that I cannot remember the name of. Doesn’t matter anyway because they did not work. The day after my doctor received Tremimet samples, he gave me a sample and my headache was gone after having it since March 27th. So I can say it worked for me. It was a blessing. They have now called in an rx for me and have no idea yet what my portion will be. The Imitrex was $160.00 our portion. So we will see.

  5. Crystal Beresford says:

    My neurologist just gave me a sample of this drug today. I have been using imitrex injections since the drug was approved many years ago with much success. I have also added topamax (75mg bid) for the last 2-3 years. Frequently my headaches occur upon awakening and I have taken ibuprofen along with the imitrex injection. First the pills, wait 30-45 mins and then the injection if the pills do not seem to alleviate atleast some of the pain. I have decreased # headaches from 12/mo to about 4-5/3mo and to me this is very doable. I hope I never have the occasion to use the samples! We shall see……but I so appreciate your comments on this site.

  6. Keith Kropf says:

    I just found this topic. I’ll be trying adding naproxen with my sumatriptan to see if I can reduce my “dependence” on sumatriptan.

    My background: I grew up with headaches. I had them as a kid a lot, my mother seemed to always have a headache. No doctor ever told me “you’re having migranes” until I went to a headache specalist at about age 55. I’ve been taking sumatriptan for several years now. I call them magic pills, because they always get rid of my headache. I don’t have auras and my headaches are usually just a major annoyance – I would still go about my daily activity but much slower, and I’d stop what I’m doing every few minutes to rub my head or neck trying to get the pain to go away. No more of that – I just take a sumatriptan and within an hour my headache is gone, with just a little “exhausted” feeling – like I’d done a lot of exercise.

    When I started taking sumatriptan, I took 100 mg orally. My headache would be gone in 1/2 hour. I figured out I can take 1/3 of a pill – 33 mg – and my headache goes away. Sometimes now it takes 1 full hour, but I can live with that.

    My concern is that I’m getting MOH – medication overuse headache – as I’ve gone from one headache every 2-3 days to almost daily. I’ve never had any relief from naproxen, ibuprofen or aspirin alone. I hope it can reduce my dependence on sumatriptan. Still, I consider sumatriptan “magic”. Hope to find something less magical to make me more normal (headache free).

    • Keith, it does sound like MOH could be the culprit. Be aware that MOH might linger until you stop the sumatriptan completely. Most people are free of withdrawal symptoms in about a week. There are other migraine abortives that can be used in the interim, usually DHE or Migranal (the nasal spray of DHE) or Midrin. Antiemetics also provide pain relief for some people. There are a lot of ways to do reduce the use of a medication. Your doctor should be able to help you come up with the best plan for you.

      Take care,
      Kerrie

  7. Keith Kropf says:

    Thanks Kerrie. I’ll check into DHE and Midrin. I hadn’t heard of either before. The specialist I see found that sumatriptan worked for me and we didn’t explore further. I’ll definitely see if I can get off triptans for a few weeks or so, then try to go back if I can keep the frequency of my headaches down.

    • Keith, you’re welcome. Please let us know how it goes. Fioricet is another acute migraine med, but it has an exceptionally high risk of MOH. I only recommend it if all else fails.

      Take care,
      Kerrie

Leave a Reply to Julie Cancel reply

Your email address will not be published. Required fields are marked *